Atomoxetine and the risk of mania: a case report on bipolar disorder in an ADHD patient and its dilemmas

View at publisher
Authors: Ekrem Furkan Uçak, Orçun Öztürk
Cited by: 1
References: 12

Abstract

OBJECTIVES: To investigate the potential role of atomoxetine in triggering manic episodes in a patient with ADHD and to explore diagnostic and therapeutic challenges posed by overlapping symptoms, temperament traits, and polypharmacy. METHODS: We report the case of a 20-year-old male diagnosed with ADHD in childhood and treated long-term with atomoxetine and risperidone. Following a depressive episode after bereavement, the patient developed manic symptoms. The relationship between atomoxetine use, medication adjustments, temperament traits, and symptom onset was evaluated. The Naranjo Adverse Drug Reaction Probability Scale was used to assess causality. RESULTS: Manic symptoms emerged while continuing atomoxetine (80 mg/day) and reducing risperidone to 1 mg/day due to its suspected depressogenic effects. The Naranjo score indicated a possible association between atomoxetine and mania onset. However, temperament characteristics and environmental stressors likely contributed to mood destabilisation. Mood stabilisation was achieved after initiating lithium. CONCLUSIONS: While the Naranjo score suggests a possible association between atomoxetine and mania, this episode may also represent the natural emergence of bipolar disorder. Atomoxetine might contribute to mood destabilisation in vulnerable individuals, particularly when concurrent antipsychotic doses are altered. Comprehensive monitoring of temperament and early mood instability is essential.

Fields of Study & Subjects

Bipolar Disorder and Treatment Attention Deficit Hyperactivity Disorder Schizophrenia research and treatment

Publication details

Journal / source
International Journal of Psychiatry in Clinical Practice
Publisher
Informa UK Limited
Volume
30
Issue
3
Pages
325–327
Publication date
28 April 2026
Language
EN